What Is a Niacin Flush? Is it Dangerous?

Pills on Blue Close-up
Patrick Collins/Corbis/Getty

Question: Oh my goodness! I bought a bottle of niacin supplements because I thought they'd be good for me. I took a couple of them with my regular vitamins, and a few minutes later I started to get a horrible burning sensation, mostly in my face and neck. I thought I had an allergic reaction so I went to the emergency department and the doctor told me it was just a niacin flush, and I was okay.

What is a niacin flush? Should I stop taking the niacin? Is it dangerous?

Answer: Your doctor was correct, that uncomfortable niacin flush is a side effect of taking large doses of niacin (vitamin B3) supplements. The flush happens when the niacin causes the small blood vessels in your skin to dilate so more blood can rush through. Flushing of the face is the most common, but it can also occur in the neck and upper body. 

For anyone who hasn't experienced a niacin flush, it starts about 10 to 20 minutes after you take a large dose (like around 250 milligrams or more). The flush includes reddening of the skin accompanied by a burning or itching sensation.

Almost everyone who takes large doses of niacin experiences this flush. It isn't harmful, but it can scare you if you don't know it's coming. The flush gets better over time and is usually gone within an hour or two.

I think it's important to know that you won't get this reaction after taking multiple vitamins that contain smaller amounts of niacin -- it's only a thing when you take the massive doses.

 The average adults need about 15 milligrams per day, so the large doses of individual niacin supplements are way more than anyone needs.

There are a couple of things you can do to avoid or lessen the niacin flush. Taking a regular aspirin about 30 minutes before taking the niacin supplements helps reduce the discomfort but probably won't eliminate it altogether.

Another option is to use time-release forms of niacin, which is absorbed and metabolised slower than regular niacin.

There's also a supplement called inositol nicotinate, which your body converts to niacin. The conversion is slow enough that it doesn't cause a flush in most people. The problem is that you may not get much actual niacin from products that contain inositol nicotinate.

Why Do People Take Large Doses of Niacin?

Niacin is an essential B-complex vitamin your body needs to convert carbohydrates into energy. But most people don't need to take niacin supplements because there's plenty of niacin the foods you eat. For example, nuts, legumes, eggs, poultry, beef, and seafood are all high in niacin, and it's found in smaller amounts in most foods.

So while no one needs large doses of niacin, some people take it as a natural medication to reduce their risk of heart disease and atherosclerosis. Studies suggest that large daily doses of niacin, 50 milligrams or more, may help to lower LDL cholesterol (the bad cholesterol) and increase the HDL cholesterol (the good form of cholesterol).

Be careful, though, if you're thinking about taking niacin for your cholesterol. Even though the niacin flush is harmless, you shouldn't mess around with niacin supplements without talking to your health care provider. Large doses of niacin can interact with many different medications, and long-term use can cause liver damage or stomach ulcers. 

Sources:

British Columbia Drug and Poison Information Centre. "Niacin: The facts on flushing." 

Sood A, Arora R. "Mechanisms of flushing due to niacin and abolition of these effects." J Clin Hypertens (Greenwich). 2009 Nov;11(11):685-9. 

University of Maryland Medical Center. "Vitamin B3 (Niacin)." 

Continue Reading